RSS
TwitterFacebook

Duragesic Pain Patch Lawsuit Results in $16.5 Million Verdict

  • Written by: AboutLawsuits
  • 13 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

The family of a 38-year old mother of three, who died in 2004 as a result of a fentanyl overdose, has been awarded $16.56 million by a Chicago jury in the fourth wrongful death verdict against two Johnson & Johnson subsidiaries involving the Duragesic fentanyl patch.
 
The verdict was returned after a three week trial in Cook County Circuit Court over the death of Janice DiCosolo. The plaintiff died on February 15, 2004, after receiving the Duragesic fentanyl patch to reduce pain she was experiencing as a result of a neurological condition.

The verdict was entered against Johnson & Johnson’s Janssen Pharmaceutica, Inc. and ALZO Corporation.

The trial started on October 29, one day after a jury in Florida awarded $13.3 million in a similar Duragesic patch lawsuit involving the death of a 34-year old mother who died in June 2002. In addition, two other trials in 2006 and 2007 resulted in combined verdicts of $6.3 million in favor of the plaintiffs, and Johnson & Johnson still face another 60 Duragesic lawsuits that are pending throughout the United States.

The Duragesic patch contains a powerful fentanyl gel, which is 100-times stronger than morphine. The gel is supposed to be contained within the patch and delivered in a regulated fashion through a membrane placed on the skin.

The FDA has received reports of hundreds of fentanyl overdoses and deaths associated with the use of the Duragesic patch and generic versions which are now available. The deaths have been caused when too much of the medication was delivered through the membrane or as a result of manufacturing defects which allowed the fentanyl gel to leak directly onto the skin.

The DiCosolo family alleged that her death was caused by a group of defective patches which were recalled in 2004 because of improper sealing. The same year as her death, the FDA identified several problems and deficiencies in the manufacturing and quality control procedures at the plant where these Duragesic pain patches were made.

Problems associated with the manufacturing of fentanyl patches have led to a number of different recalls over the past five years, involving both name brand Duragesic pain patches and generic fentanyl patches. The most recent recall involved Watson generic fentanly patches in August 2008, which was issued after it was discovered that many of the patches were leaking.

Tags: , , ,

13 comments

  1. Bobby Reply

    I have a neck injury & was prescribed Lidoderm Lidocaine Patch 5% patches & I notice when I use them I feel like I’m not my self. I feel like I’m in a daze/confused or something.

  2. Arlene Reply

    I used the Lidoderm Lidocaine 5% patch and have had a lot of new medical issues ever since – internal cysts, gallstones, etc

  3. Paula Reply

    I am being treated for neurologic pain due to damage caused during my shoulder replacement surgery. They directions say you can wear up to 3 patches at a time. The last time I used them, I used two (4/19/09). After 7 hours, I was not able to walk having lost my balance and this continued for 24 hours. My husband remembered that he had heard something about the patches and a lawsuit on TV but had thought I had stopped using them which I had for over a month until that day. I still question if I had a TIA or if it was the Lidocaine patches. Has anyone else had these particular symptoms?

  4. DANNY Reply

    I HAVE NECK INJURY AND WHEN I USED THE PATCHES, MY HEART RATE INCREASED DRAMATICALLY. I WOULD ALSO GET NAUSEA.
    EVER SINCE I USED THE PATCHES MY HEART FLUTTERS EVEN WHEN I’M LYING DOWN. I HAVE EVEN HAD CHEST PAINS EVER SINCE. I QUIT USING THE PATCHES AND STILL HAVE FLUTTERS AND CHEST PAINS.

  5. donna Reply

    In 2003 my mom was to be discharged from the hospital with a broken back, she was not a canidate for an operation. I left her on a Sat. Early Sunday morning we got the call she had passed away.
    The doctor said he didn’t know what went wrong that the only thing that was different was they upped her pain patch, I think it was Duragesic patch. They claimed she asperated. I think she had been
    there about a week and a half. My father talked with a local lawyer and he said that it would hard to prove negligance. Now I am seeing
    all these commercials on the deaths caused by these patches and I
    wonder if this is what happened to my mom.

  6. HK Reply

    Is just me or is there anyone else who wonders what the lidocaine patches & and the comments here have to do with the fentanyl patches? they are not the same medication and I do not believe the lidocaine patches are involved in the lawsuit are they:?

  7. JP Reply

    My uncle passed away in early Jan, Just got the results of the tox scan today.. It was a fentanyl overdose as well. He was currently out of his prescribed pain medication, And took just one of these patches!! Something needs to be done about these patches if they are that unsafe!!!

  8. Sharon Reply

    I use the lidoderm patches, and have for several years. I have extreme back pain which back surgery has not releaved. I have had no side effects from the patches. I have used 3 patches at a time. It does releave some of the pain making it more barable. Lidoderm and fentanyl are totaly different medications.

  9. derrick Reply

    my wife was giving fenrtaly patches on 3-02-2010 she was passing out and doing all kinda krazy stuff i took the patches on the 5th she found them on the 10th and died hours laster.

  10. Nada Reply

    This is a terrible tragedy. Someone needs to stop this. My husband used these patches. He passed away July 2008.

  11. virginia Reply

    Are the airlines disallowing the Lidoderm patch, either on my person, or in my carryon suitcase? I would be lost without the Lidoderm…so I must found out. Anyone had any troubles?

  12. Tara Reply

    Reading the comments was like reliving a nightmare…my boyfriend passed away Dec.22,2008, he had fell down on his arm and said it was sore, he wasn’t prescribed lidoderm patch but he got one from who knows who, about 11pm-11:30pm he put the patch on his right arm/shoulder, I went to bed midnight n woke to him screaming help me, I called 911 immediately as to he was sweatin n gasping for air, ems arrived but he passed away! N I think he passed away because of the patch! I don’t know the name but it was a lidoderm patch! N I AGREE SOMETHING SHOULD BE DONE ABOUT THIS MEDICATION! To the ones who losted a love one behind this or a loved one who Got Ill, I truly send my Condolenses n pray God Continues to Comfort You all, as to I know and can relate n understand ur pain. God Bless.

  13. Marie Reply

    I know the comments in on this site are old but I cannot help but comment. The majority of the comments are about LIDODERM patches (LIdoderm is the generic equivalent to Lidocaine)
    The article is regarding FENTANYl patches NOT Lidoderm.
    THERE’S A HUGE DIFFERENCE

    Fentanyl is approximately 100 times more potent than morphine and it is a synthetic and very potent centrally acting opioid analgesic with a rapid onset and short duration of action. The patches work by releasing fentanyl into body fats, which then slowly release the drug into the bloodstream over 48 to 72 hours, allowing for long-lasting relief from pain.
    Yes, if used improperly, someone could overdose using the patches.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.